West Virginia, 2026

Damaging Winds in West Virginia, March 7, 2026

March 7, 2026 · NWS RLX · 6 events in 5 counties and zones

Strong thunderstorms developed on the afternoon of March 7th during a period of record warmth. These storms formed a broken line of loosely organized convection west of the area that afternoon ahead of a cold frontal passage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Strong thunderstorms developed on the afternoon of March 7th during a period of record warmth. These storms formed a broken line of loosely organized convection west of the area that afternoon ahead of a cold frontal passage. While some of the storms proved to be severe in Ohio, the threat waned quickly as they progressed east of the Ohio River into West Virginia that evening. Strong wind gusts were still associated with storms as they swept through the state, which caused isolated tree damage in Wood, Ritchie, and Upshur Counties. Further deterioration of storms took place on the evening of the 7th due to the loss of daytime heating, bringing the severe threat to an end.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 7, 1:27 PM EST, 2 hours 10 minutes earlier. Its key messages:

  • 1. Record warmth fueling a broken line of strong to severe thunderstorms crossing the area from 1 PM to midnight today. Damaging wind gusts are the primary threat, but a non-zero tornado and hail threat also exists. 2. A localized flash flood threat exists late this afternoon and evening across southeast Ohio and northern West Virginia due to highly saturated soils. 3. Cooler Sunday, but warmth returns early next week ahead of another strong cold front slated for Wednesday evening. 4. Sharply colder air Wednesday night brings accumulating snow to the Northeast Mountains. Treacherous travel is possible as recent rains have washed away road salt treatments.
Area forecast discussion, Mar 7, 1:27 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
127 PM EST Sat Mar 7 2026

.WHAT HAS CHANGED...
124 PM Update...
Issued tornado watch number 25 for portions of southeast Ohio
and northern West Virginia through 8 PM. The primary threat will
be damaging wind gusts, although an isolated tornado or
instance of large hail is possible.

Refined severe thunderstorm timing to reflect a slightly earlier
potential onset. Added some details stronger system for
Wednesday/Wednesday night with severe potentially followed by
higher elevation snow.

&&

.KEY MESSAGES...
1. Record warmth fueling a broken line of strong to severe
thunderstorms crossing the area from 1 PM to midnight today.
Damaging wind gusts are the primary threat, but a non-zero
tornado and hail threat also exists.

2. A localized flash flood threat exists late this afternoon
and evening across southeast Ohio and northern West Virginia due
to highly saturated soils.

3. Cooler Sunday, but warmth returns early next week ahead of
another strong cold front slated for Wednesday evening.

4. Sharply colder air Wednesday night brings accumulating snow
to the Northeast Mountains. Treacherous travel is possible as
recent rains have washed away road salt treatments.

&&

.DISCUSSION...

KEY MESSAGE 1...
Record warmth is currently in place across the area with
surface observations showing temperatures in the upper 70s to
lower 80s and gusty southwest winds of 25 to 35 mph. This is
setting the stage for strong to severe thunderstorms this
afternoon into this evening ahead of an approaching cold front.
A broken line of loosely organized convection is already active
to the west and is expected to push into the westernmost
counties between 1 and 2 PM, progressing eastward and exiting by
midnight.

Forecast soundings representative of the environment ahead of
this line reveal a strongly sheared atmosphere, with deep layer
shear around 40KTs and sfc-1km storm relative helicity
approaching 100 m2/s2. However, the primary limiting factor for
a more widespread severe outbreak is the thermodynamic profile.
Modest instability is present, with MLCAPE values generally
peaking between 700 and 1000 J/kg. Coupled with a predominantly
linear storm mode, the primary severe hazard will be damaging
wind gusts associated with any surges or bowing segments in the
line.

While the linear mode dominates, if any semi-discrete cells
manage to become established within local weaknesses in the line
or immediately ahead of it, a localized tornado or hail threat
could emerge. This conditional threat is mainly confined to the
northern tier of southeast Ohio and northwest West Virginia
where the kinematic and thermodynamic parameters best overlap.
As the line progresses east of the Ohio River later this
evening, the severe threat should wane due to the loss of
daytime heating and fading instability.

KEY MESSAGE 2...
The progressive nature of the convective line will generally
limit overall rainfall totals to a modest 0.25 to 0.50 inches.
However, antecedent conditions across southeast Ohio and
northern West Virginia dictate a heightened hydrologic
awareness. Soils across this northern half of the forecast area
remain exceptionally moist and saturated from previous rainfall.
Any locally heavier amounts approaching 1 inch in a short
timeframe will likely start to produce at least nuisance renewed
flooding. While the fast storm motion should preclude the need
for a Flash Flood Watch, couldn't completely rule out one or two
Flash Flood Warnings late this afternoon and evening if intense
rainfall rates materialize over these compromised basins.

An additional line of mainly light, post-frontal showers will
accompany the actual cold frontal passage overnight, largely
exiting to the east by daybreak on Sunday.

KEY MESSAGE 3...
Sunday will feature a cooler and drier air mass behind the cold
front, bringing temperatures back down to near normal values in
the 50s and 60s. This respite is short-lived, as anomalous
ridging quickly builds back in for the start of the new work
week, sending high temperatures soaring back near the 80 degree
mark by Tuesday and Wednesday.

This sets the stage for a return to unsettled conditions.
Another potent cold front is progged to approach the region
Wednesday evening. Current timing brings this convective line
into the area around or just after sunset. While dynamic forcing
appears robust, mediocre mid-level lapse rates will likely cause
instability to fade rapidly as the boundary layer cools. The
severe threat will need to be monitored over coming days, but
the evening arrival currently would help to mitigate higher-end
event potential.

KEY MESSAGE 4...
Behind the Wednesday evening cold front, a drastic air mass
change will occur. Temperatures will turn sharply colder
Wednesday night, changing precipitation over to snow across the
Northeast Mountains in northwest upslope flow. While very warm
antecedent ground conditions will initially limit accumulations,
travel impacts may become disproportionately significant. The
heavy rainfall experienced over the last several days has
effectively washed away any lingering ice abatement materials,
such as rock salt, from travel surfaces. As temperatures fall
well below freezing Wednesday night, untreated mountain roads
could become slick and treacherous even with sub-advisory
snowfall amounts.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions are in place early this afternoon, though gusty
southwest surface winds of 15 to 25KTs with gusts to 30KTs will
persist ahead of an approaching cold front.

A broken line of strong to severe thunderstorms will cross the
terminals from west to east between 19Z and 04Z. Expect brief
but significant IFR to LIFR visibility restrictions in heavy
downpours, along with erratic and potentially severe wind
gusts, as these storms pass. Have utilized TEMPO groups to
highlight the highest probability windows for terminal impacts.

Behind the initial convective line, additional light showers
will persist into the overnight hours as the actual cold front
crosses. Winds will shift to the northwest behind the front, and
MVFR ceilings are expected to develop in the post-frontal
environment. These lower ceilings will gradually scatter out and
lift to VFR from west to east Sunday morning into early Sunday
afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS

ALTERNATE SCENARIOS: Timing and impacts from convection may vary
from the forecast at the terminals with stronger/weaker line
segments.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
EST 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    M
PKB CONSISTENCY  H    H    H    H    H    M    M    M    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

DISCUSSION...JP
AVIATION...JP

In the hours before

Local storm report, Mar 7, 2:17 PM EST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
217 PM EST Sat Mar 7 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     Hail             1 SE Somerset           39.80N 82.29W
03/07/2026  E1.00 Inch       Perry              OH   Public

            Sent in via mPing. Time estimated by radar.

&&
Local storm report, Mar 7, 2:39 PM EST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
239 PM EST Sat Mar 7 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     Tstm Wnd Dmg     3 SSW Thornville        39.86N 82.45W
03/07/2026                   Perry              OH   Public

            A tree blew down onto a swing set in the
            backyard of a home along High Point Road.
            Picture provided by social media and time
            estimated via radar.

&&
Local storm report, Mar 7, 2:53 PM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
253 PM EST Sat Mar 7 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     Non-Tstm Wnd Gst 2 S Ceredo              38.37N 82.55W
03/07/2026  M46 MPH          Wayne              WV   ASOS

            ASOS station KHTS Huntington Airport.

&&

GW
Special weather statement, Mar 7, 2:53 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
253 PM EST Sat Mar 7 2026

OHZ067-075-072030-
Athens OH-Morgan OH-
253 PM EST Sat Mar 7 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MORGAN AND NORTH
CENTRAL ATHENS COUNTIES THROUGH 330 PM EST...

At 252 PM EST, Doppler radar was tracking a strong thunderstorm near
Glouster, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Glouster, Chesterhill, Stockport, Jacksonville, Trimble, and Burr Oak
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EST for southeastern
Ohio.

&&

LAT...LON 3960 8168 3937 8205 3945 8214 3955 8206
      3955 8204 3957 8204 3962 8200
TIME...MOT...LOC 1952Z 217DEG 39KT 3945 8205

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

25
Local storm report, Mar 7, 3:27 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
327 PM EST Sat Mar 7 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     Tstm Wnd Dmg     1 ESE Coolville         39.22N 81.78W
03/07/2026                   Athens             OH   911 Call Center

            Tree fell on a house on Banshee Road. Two on
            the porch injured.

&&

The radar

The Charleston,WV radar (KRLX), 105 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
March 7, 3:37 PM EST
Where
Wood County, 0.54 mi E of Marrtown
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.250, -81.570

In Parkersburg, a tree fell onto power lines at the intersection of Neal Street and 4th Avenue.

Thunderstorm Wind, Wood

When
March 7, 3:40 PM EST
Where
Wood County, Wood Co Arpt
Measured
45 kt (52 mph) measured gust
Property damage
$500
Reported by
ASOS
Coordinates
39.350, -81.430

Thunderstorm Wind, Tyler

When
March 7, 4:16 PM EST
Where
Tyler County, 2.13 mi W of Blue
Measured
40 kt (46 mph) measured gust
Property damage
$500
Reported by
Mesonet
Coordinates
39.450, -80.870

Thunderstorm Wind, Harrison

When
March 7, 5:21 PM EST
Where
Harrison County, 0.1 mi SSE of (Ckb)benedum Arpt Cl
Measured
44 kt (51 mph) measured gust
Property damage
$500
Reported by
ASOS
Coordinates
39.299, -80.229

Thunderstorm Wind, Ritchie

When
March 7, 5:22 PM EST to 5:30 PM EST
Where
Ritchie County, 1.38 mi N of Prunty to 1.07 mi E of Berea
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.140, -81.000

Two trees were blown down around the community of Pullman. One blew down on Hardbarger Road and the other blew down and blocked both lanes at the intersection of Holbrook Road and Ireland Road.

Thunderstorm Wind, Upshur

When
March 7, 5:57 PM EST
Where
Upshur County, 0.88 mi SW of Kanawha Head
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.760, -80.360

Outside of Rock Cave, a large tree took down a phone line across Route 20.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2026Every state in 2026This day in weather historyWarnings in West Virginia, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1324190, 1324194, 1324195, 1324196, 1324191, 1324193.